by Dr. G. Pepper | Sep 18, 2011 | general health & nutrition, health, hormones, metabolism, Uncategorized
Lu posts these concerns to Metabolism.com
My boyfriend is in his early 40â€²s and has been taking testosterone therapy. Instead of his levels increasing, they have decreasedâ€¦his total is now in the single digits. He takes very good care of himself as he is a fitness trainer and body builder (takes vitamins, etc.). Obviously, with his total level being in the single digits, he has all the â€œsymptomsâ€ of low-T and is frustrated that the therapy is having a reverse reaction. He also suffers from Migraines and has recently been in a car accident that he suffered brain trauma in. Iâ€™m wondering if there could be a connection between the trauma and low-T or lower T. Any advice or direction you can head us in would be much appreciated.
In reply Dr. Pepper writes:
You can’t pour water into a cup and wind up with less water in the cup then what you put in. Likewise, if someone takes testosterone supplement they will have more testosterone in their body then they started with. However, some things can influence the blood levels so one person will have higher or lower levels then someone else taking an identical dose. I have seen a wide variation in how testosterone gels are absorbed through the skin. These products include Androgel, Androderm, Testim, Axilron and Fortesa. One person may not see much of an increase in blood levels of testosterone on one of these gels while another will see levels zoom up to a 1000. Absorption of testosterone that is injected with a needle is less variable. Levels go very high in the first few days after the the injection but after 2 or 3 weeks levels will be low again. Here’s an important point. Since testosterone replacement turns off the body’s production of testosterone, if you stop taking replacement your body will not be making testosterone for weeks to months after resulting in very low levels on blood tests. People who abuse testosterone know this and will have the doctor check their testosterone level a month or two after their last dose, so the doctor will see the low levels and give them a prescription for more medication.
Can head trauma effect the testosterone level? For that to occur the pituitary gland would have to be damaged and that will often be associated with other obvious brain damage. In children less severe trauma can hurt the pituitary.
Hope some of this information is helpful in trying to figure out what is going on with your boyfriend. Good luck.
Gary Pepper, Editor-in-Chief, Metabolism.com